A common side effect of intravenous drug use is called Cotton Fever (also known as “The Shakes” in the U.K.) . It occurs when intravenous drug suspensions are filtered through unclean household cotton and bacteria enters the bloodstream. While cotton fever is not a recognized medical condition, it is widely known among intravenous drug users and the term has been in use since 1975. The symptoms of cotton fever can range from mild to severe and can require simple household remedies to hospitalization, in rare cases.
Cotton fever is caused by a particular bacteria called Pantoea agglomerans, which is carried into the bloodstream via the needle. This bacteria serves as an endotoxin to protect plants like cotton from blight, but it is toxic to humans. The symptoms of cotton fever were first described among cotton farmers in the 1940s who exhibited flu-like symptoms after inhaling cotton fibers during their work.
The symptoms of cotton fever occur about 20 minutes after the injection. A case study of a 22-year-old woman who injected heroin saw her symptoms increase rapidly, but then subside in a short period of time. Shortly after injecting heroin, the patient had acute onset of fever, headache, abdominal pain and radiating back pain. She was given a broad spectrum of antibiotics and all symptoms subsided except for her abdominal and back pain. Eventually, she received an MRI on her back which found an epidural abscess. It was concluded that her symptoms were all consistent with a bacterial infection or cotton fever.
Different From Withdrawal
The bacteria found on household cotton like cotton balls or Q-tips is responsible for the symptoms of cotton fever, not the intravenous drug. Often the same cotton is reused as a filter, which increases the risk of bacterial infection. Many intravenous drug users might confuse their cotton fever symptoms with the symptoms of withdrawal. This is most often why no treatment is sought for cotton fever, but in some cases the condition can be serious.
Symptoms of cotton fever that can occur within 20 minutes:
- Uncontrollable Shaking
Later onset symptoms include:
- Abdominal pain
- Back pain
- Joint pain
- Myocarditis (heart inflammation) in rare cases
Most cases of cotton fever subside in a few days, but it can be dangerous. To a doctor the symptoms of cotton fever might look like sepsis, a serious blood infection. This requires intensive hospitalization and treatment.
If you have experienced the symptoms of cotton fever, it is important to seek medical attention. It is also important to seek help for your drug addiction or help a loved one who struggles with addiction. Rock Recovery Center in West Palm Beach, Florida can help you with next steps. Call our 24-hour helpline or chat live with us now.